Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 178, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2016, 5:32 PM CDT for 4 counties in North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2016, 5:32 PM CDT (22:32 UTC)
- Expired
- Jul 22, 2016, 6:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Emmons County, ND, Grant County, ND, Morton County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:06 PM CDT | HAIL 0.88 | Selfridge, ND | ESTIMATED WIND GUSTS OF 30 TO 40 MPH. |
| Jul 22, 6:25 PM CDT | HAIL 1 | Selfridge, ND | MOSTLY PEAS AND DIME SIZE HAIL, A FEW QUARTERS... PEA SIZE HAIL ONGOING AT TIME OF CALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1508 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
708
WUUS53 KBIS 222232
SVRBIS
NDC029-037-059-085-222330-
/O.NEW.KBIS.SV.W.0178.160722T2232Z-160722T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT FRI JUL 22 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHWESTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 630 PM CDT/530 PM MDT/
* AT 532 PM CDT/432 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 5
MILES NORTH OF SELFRIDGE...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SOLEN AND PRAIRIE KNIGHTS RESORT AROUND 630 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CATTAIL
RECREATION AREA...PORCUPINE...RALEIGH...BREIEN...ST. GERTRUDE AND
BEAVER BAY RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4649 10131 4646 10031 4595 10027 4594 10148
TIME...MOT...LOC 2232Z 210DEG 15KT 4612 10093
HAIL...1.25IN
WIND...60MPH
$$
HAMILTON3 follow-up statements
572
WWUS53 KBIS 222246
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CDT FRI JUL 22 2016
NDC029-037-059-085-222330-
/O.CON.KBIS.SV.W.0178.000000T0000Z-160722T2330Z/
GRANT ND-SIOUX ND-EMMONS ND-MORTON ND-
546 PM CDT FRI JUL 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
CDT/530 PM MDT/ FOR SOUTHEASTERN GRANT...SIOUX...SOUTHWESTERN EMMONS
AND SOUTHEASTERN MORTON COUNTIES...
AT 545 PM CDT/445 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
NORTH OF SELFRIDGE...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FORT YATES...SELFRIDGE...FLASHER...SOLEN...CANNON BALL...SHIELDS...
PRAIRIE KNIGHTS RESORT...RALEIGH...CATTAIL RECREATION AREA...
PORCUPINE...BREIEN...ST. GERTRUDE AND BEAVER BAY RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4649 10131 4646 10031 4595 10027 4594 10148
TIME...MOT...LOC 2245Z 210DEG 15KT 4617 10089
HAIL...1.25IN
WIND...60MPH
$$
HAMILTON515
WWUS53 KBIS 222307
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT FRI JUL 22 2016
NDC029-037-059-085-222330-
/O.CON.KBIS.SV.W.0178.000000T0000Z-160722T2330Z/
GRANT ND-SIOUX ND-EMMONS ND-MORTON ND-
607 PM CDT FRI JUL 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
CDT/530 PM MDT/ FOR SOUTHEASTERN GRANT...SIOUX...SOUTHWESTERN EMMONS
AND SOUTHEASTERN MORTON COUNTIES...
AT 605 PM CDT/505 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
WEST OF PRAIRIE KNIGHTS RESORT...OR 14 MILES NORTHWEST OF FORT YATES...
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FORT YATES...SELFRIDGE...FLASHER...SOLEN...CANNON BALL...SHIELDS...PRAIRIE
KNIGHTS RESORT...RALEIGH...CATTAIL RECREATION AREA...PORCUPINE...BREIEN...
ST. GERTRUDE AND BEAVER BAY RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
STRONG ROTATION HAS BEEN NOTED WITH THIS THUNDERSTORM. TORNADOES CAN DEVELOP
WITH LITTLE OR NO WARNING.
&&
LAT...LON 4649 10131 4646 10031 4595 10027 4594 10148
TIME...MOT...LOC 2305Z 210DEG 15KT 4624 10083
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
HAMILTON973
WWUS53 KBIS 222330
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
630 PM CDT FRI JUL 22 2016
NDC029-037-059-085-222340-
/O.EXP.KBIS.SV.W.0178.000000T0000Z-160722T2330Z/
GRANT ND-SIOUX ND-EMMONS ND-MORTON ND-
630 PM CDT FRI JUL 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT...SIOUX...
SOUTHWESTERN EMMONS AND SOUTHEASTERN MORTON COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000
PM MDT/ FOR SOUTH CENTRAL NORTH DAKOTA.
LAT...LON 4649 10131 4646 10031 4595 10027 4594 10148
TIME...MOT...LOC 2329Z 210DEG 15KT 4624 10083
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:07 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 22, 3:07 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 307 PM CDT FRI JUL 22 2016 .SHORT TERM...(This evening through Saturday) Issued at 305 PM CDT Fri Jul 22 2016 We are anticipating a severe thunderstorm watch to be issued this afternoon by the Storm Prediction Center. Latest mesoscale discussion indicates favored area south of highway 2 in northwest and north central North Dakota...southward across the South Dakota border. Multiple rounds of strong to severe thunderstorms are expected across western and central ND this afternoon and tonight...and continuing across central North Dakota on Saturday. Very heavy rain is also possible, and the issuance of a flash flood watch for central ND remains valid. This afternoon, a surface low was over Montana/northern Wyoming with a warm front extending northeastward in an east-west fashion over central North Dakota. Dewpoint temperatures from Lake Sakakawea and southward were in the upper 60s to lower 70s...with upper 50s dewpoints across northern counties. Mesoscale analysis indicated that the best instability with surface based CAPE values from 1500-4000+ J/Kg was in place along and south of this warm front. However, there was enough CIN below the modest mid-level thermal cap late this morning/early afternoon for one thunderstorm southeast of Bismarck to break through the cap. The storm continued to develop as it moved southeastward. Most high res CAM models continue to show the best development beginning around mid-afternoon...and models continue to show best area in the southwest and south central parts of the state. This is when upper level shortwave energy from the approaching upper level low moving east across the Rockies reaches southwestern North Dakota. The upper level low/trough moves eastward across North Dakota on Saturday, providing a series of upper level impulses that will support the several rounds of thunderstorms expected this afternoon through tonight and into Saturday. This afternoon expecting thunderstorms to develop...then develop into an MCS tonight continuing into Saturday morning. Saturday afternoon the upper level trough is moving through central North Dakota, and lingering thunderstorms would be over and exiting the James Valley by late afternoon/early evening. Flash flood guidance is generally around 2+ inches in 3/6 hours. Although latest guidance for precip totals are a bit less than the midnight shift forecast, will continue the flash flood watch. .LONG TERM...(Saturday night through Friday) Issued at 305 PM CDT Fri Jul 22 2016 Drier westerly flow is expected Saturday night through Monday afternoon. The 12z model consensus suggests the upper level zonal flow aloft next week will favor seasonable temperatures (80-90 Monday and Tuesday, and 75-85 Wednesday to Friday) with daily chances of thunderstorms beginning Monday night through Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1214 PM CDT Fri Jul 22 2016 Expect vfr cigs outside of any thunderstorms, which should develop and increase in coverage this afternoon through tonight. Heavy rainfall with reduced cigs/vsbys, large hail, and damaging winds possible with any thunderstorm that develops through the TAF period. && .HYDROLOGY... Issued at 305 PM CDT Fri Jul 22 2016 WPC maintains a slight risk of flash flooding across western and central North Dakota this afternoon through tonight. There is still a prolonged period of precipitable water values of around 1.5 inches, and the expected MCS development with multiple rounds of thunderstorms would warrant the flash flood watch that was issued early this morning for central North Dakota - valid through Saturday afternoon. && .BIS Watches/Warnings/Advisories... Flash Flood Watch from 10 PM CDT this evening through Saturday afternoon for NDZ002>005-010>013. Flash Flood Watch through Saturday afternoon for NDZ019>023-025- 034>037-042-045>048-050-051. && SHORT TERM...JV LONG TERM...JV AVIATION...JV HYDROLOGY...JV
Hazardous weather outlook, Jul 22, 3:02 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 302 PM CDT FRI JUL 22 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 302 PM CDT FRI JUL 22 2016 /202 PM MDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA FROM THIS AFTERNOON THROUGH TONIGHT. THREATS INCLUDE LARGE HAIL UP TO THE SIZE OF TENNIS BALLS...DESTRUCTIVE WINDS TO 70 MPH...AND ISOLATED TORNADOES. VERY HEAVY RAINFALL IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR CENTRAL NORTH DAKOTA FROM THIS AFTERNOON THROUGH EARLY SATURDAY AFTERNOON. SEE WEATHER.GOV/BIS FOR DETAILS ON THE FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS REMAIN POSSIBLE OVER WESTERN NORTH DAKOTA ON SATURDAY MORNING...AND OVER CENTRAL NORTH DAKOTA THROUGH SATURDAY AFTERNOON. THERE IS THEN A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT...AND POSSIBLY ON SATURDAY. A VERY UNSTABLE AIR MASS CONTINUES DEVELOP TODAY AS A WARM FRONT MOVES INTO SOUTHERN NORTH DAKOTA...AND WIND SHEAR WILL BE FAVORABLE FOR ROTATING SUPERCELLS. STORMS MAY MERGE INTO LARGER CLUSTERS BY TONIGHT...AND CONTINUE INTO SATURDAY AS A COLD FRONT MOVES ACROSS THE AREA. MULTIPLE ROUNDS OF STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SPOTTERS SHOULD BE PREPARED FOR THE POSSIBILITY OF MULTIPLE ACTIVATIONS. TWH
In the hours before
Local storm report, Jul 22, 12:05 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1205 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL 5 WSW LINTON 46.24N 100.33W
07/22/2016 E0.75 INCH EMMONS ND TRAINED SPOTTER
&&
HAMILTONLocal storm report, Jul 22, 12:57 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1257 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL HAGUE 46.03N 100.00W
07/22/2016 E1.00 INCH EMMONS ND CO-OP OBSERVER
HAILED FOR ABOUT ONE MINUTE
&&
ACThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:38 AM CDT | Special Weather Statement | BIS | Emmons | 37 min |
| Jul 22, 3:47 AM CDT | Flash Flood Watch | BIS | Bottineau, Burke, Burleigh, Dickey, Emmons, Foster and 15 more | 33 hr |
| Jul 22, 11:40 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 65 min |
| Jul 22, 12:24 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 66 min |
| Jul 22, 5:58 PM CDT | Areal Flood Warning | BIS | Sioux | 15 hr |
| Jul 22, 6:03 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Golden Valley, Slope | 57 min |
| Jul 22, 6:46 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 44 min |
| Jul 22, 6:59 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.